If you have or are considering Botox or dermal fillers, you may have some extra questions about the COVID-19 vaccine. These questions are most likely the result of a side effect reported specifically from the Moderna vaccine.
During the phase 3 trial for the Moderna vaccine, 15,184 trial participants were given the vaccine. Out of those participants, three subjects who had had dermal fillers experienced mild facial swelling within 2 days of their vaccine dose.
Two of the subjects experienced swelling in the general area of their face, while one experienced lip swelling. None of the subjects with dermal fillers who were given the placebo experienced this side effect. The swelling went away completely with treatment at home for all three participants.
Before we go further, remember that Botox and dermal fillers are not the same things. Botox is an injectable muscle relaxer, while dermal fillers are synthetic materials meant to add volume and structure to your face. The people in the Moderna vaccine trial had dermal fillers.
Based on what we know so far, doctors still strongly recommend everyone who can get the COVID-19 vaccine should do so. A history of getting Botox and dermal fillers is not considered a reason to opt out. The protection offered from the vaccine is still believed to far outweigh the slight risk of swelling for people with dermal fillers.
The American Academy of Plastic Surgeons says that people with dermal fillers should not be discouraged from getting the COVID-19 vaccine. That’s because these side effects are considered rare. Even in the cases where these side effects were reported, they resolved quickly and didn’t have long-term health complications.
With that being said, the Moderna trial cases are not the only examples of swelling associated with dermal fillers and the COVID-19 vaccine.
These case studies let us know that these side effects are possible, but not at all likely. All of the cases of swelling were connected to dermal fillers that contained hyaluronic acid, and each of them resolved on their own, just like the Moderna trial participants.
Finally, keep in mind that contracting the coronavirus itself has been connected to facial swelling in people with dermal fillers in at least
There is no official guideline that recommends avoiding fillers or Botox after your COVID-19 vaccine.
That doesn’t mean that we won’t find out more about this in the future. There may be clearer guidelines to come from plastic surgeons and dermatologists about when you should get fillers or Botox after the COVID-19 vaccine.
For now, you can play it safe and wait until the vaccine has taken full effect until you get your next round of dermal fillers or Botox. It takes about 2 weeks after your second dose of the Pfizer or Moderna vaccines in order for the vaccine to take its full effect.
This is not the first time that a link between dermal fillers, exposure to a virus, and symptoms of temporary facial swelling have been linked.
During the Moderna trial, the same participant with dermal fillers who experienced swelling in the lip area reported that they had experienced a similar reaction after getting the flu shot. In the past, people receiving other types of vaccines were seen to have
Finally, it’s important to remember that temporary facial swelling is not an uncommon reaction for people that have had any type of fillers.
There have been some reports of people with dermal fillers experiencing facial swelling as a side effect of the Pfizer and Moderna COVID-19 vaccines. So far, reports of this side effect are extremely rare, and they are not long term. As of now, doctors and medical experts emphasize that the low risk of temporary swelling is far outweighed by the benefits of protection from COVID-19 vaccines.
Before you get your COVID-19 vaccine, speak to a medical professional about any concerns or questions that you have. Your primary physician should be able to evaluate your health history and give you the most up-to-date information on how the COVID-19 vaccines may affect you.